Dense Fog, Marquette
- When
- August 22, 10:00 PM CST to August 23, 8:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted. One in northwest Jefferson County resulted in 1 death and 3 injuries (all indirectly-related). An accident on Interstate 90/94 near Highway 19 involving three semi-tractor trailers resulted in 2 injuries (indirectly-related). Another accident just northeast of Madison involved a car and train. The driver of the car was killed (indirectly-related to fog). Many airplane flights were delayed. The dense fog was the result of evaporation of rain which fell on August 22nd, weak north-northeast surface winds, and partly cloudy skies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 22, 9:59 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1059 PM CDT WED AUG 22 2001
FORECAST UPDATED DUE TO AREAS OF DENSE FOG DEVELOPING. XPCT DNS FOG
TO BCM WDSPRD OVRNGT INTO ERLY THUR MRNG.
.MKX...DNS FOG ADV TNGT AND THUR MRNG ZNS 46..47..51..52..56>60..
62..72
MKWIZ046-047-051-052-056>060-062>072-222315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 514 PM CDT WED AUG 22 2001 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR FAR SOUTHERN WISCONSIN NEAR THE ILLINOIS BORDER. AT 515 PM CDT...WEATHER RADAR INDICATED BANDS OF SHOWERS AND THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHERN WISCONSIN. THE STORMS WERE DRIFTING TO THE EAST SOUTHEAST AT AROUND 25 MPH. SOME STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINS BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH PER HOUR. IN ADDITION...SOME SMALL HAIL IS ALSO POSSIBLE...ESPECIALLY NEAR THE ILLINOIS BORDER. PERSONS IN THE PATH OF THESE STORMS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS. MK
WIZ067>072-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 538 PM CDT WED AUG 22 2001 ...SEVERE THUNDERSTORM WATCH 684 CANCELED FOR WISCONSIN... THE THREAT OF SEVERE WEATHER FOR FAR SOUTHERN WISCONSIN HAS DIMINISHED. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE EVENING HOURS. AS A RESULT...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN CANCELED FOR WISCONSIN ZAJDEL
The national radar mosaic for the moment the first event began.
12 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266848, 5266849, 5266850, 5266851, 5266852, 5266853, 5266854, 5266855, 5266856, 5266857, 5266858, 5266859.